From back aches to hangovers: Adults’ OTC pain relief guide by symptom


Related Articles

You must have had a good time last night because you feel like you got hit by a truck this morning. You open the medicine cabinet for some relief and find Tylenol, Advil and Aleve. Which one do you take to kick this nasty hangover?

With the diverse array of over-the-counter pain relievers available today, it can be confusing to know what to take for what problem. This guide should help — but please note it is only for adults. If you’re looking for advice on what OTC pain reliever to give your child, you’ve come to the wrong place. Consult your pharmacist or doctor.


Types of OTC pain relievers

You’ll find two main types of OTC pain relievers at your local pharmacy or supermarket: acetaminophen and nonsteroidal anti-inflammatory drugs, or NSAIDs. There are three kinds of NSAIDs: ibuprofen, aspirin and naproxen sodium. Some OTC pain relievers combine these active ingredients — Excedrin, for example, contains acetaminophen, aspirin and caffeine. Take a look at the diagram below to find out which popular brands contain which active ingredients.




The non-NSAID, acetaminophen temporarily relieves pain from headache, the common cold, toothache, backache, muscular aches and menstrual cramps, and temporarily reduces fever. More than 600 OTC and prescription medications — including pain relievers, cough suppressants and cold medications — contain this active ingredient, according to the Food and Drug Administration.


Acetaminophen can affect the liver, and too much of it can lead to liver damage and death. It’s important to talk to your doctor before taking this medicine if you drink three or more alcoholic drinks a day. Signs of liver failure from overdose include nausea and vomiting, upset stomach, loss of appetite and sweating, according to WebMD.



NSAIDs are used to relieve fever and minor aches and pains. The three types — ibuprofen, aspirin and naproxen — are also used in some cold, sinus pressure and allergy remedies. Daily low doses of aspirin can be good for heart health because it can help prevent blood clots, says WebMD, but long-term non-aspirin NSAID use can interfere with the blood-thinning effect of aspirin. If you have heart disease or high blood pressure, check with your doctor before reaching for any of the NSAID options.


Pregnant women should not take NSAIDs during their first trimester. Ask your doctor before using NSAIDs if:

  • You have a history of stomach problems, such as heartburn — ibuprofen and naproxen sodium can be heard on the stomach;
  • You have high blood pressure, heart disease, liver cirrhosis or kidney damage;
  • You have asthma;
  • You are over 60 years of age;
  • You are taking a diuretic (i.e., a drug that makes you urinate more frequently);
  • You are taking blood thinners or steroids, have a history of stomach bleeding or ulcers, or have other bleeding problems — taking too much of an NSAID can cause stomach bleeding, according to the FDA.


Overall warnings

Acetaminophen and NSAIDs are used in a myriad of over-the-counter and prescription medicines. A cough-cold medication might have the same active ingredient as a pain reliever you just took for a headache an hour ago. The FDA advises that, “to minimize the risks of an accidental overdose, consumers should avoid taking multiple medications with the same active ingredient at the same time.”

You can find a list of all active ingredients on the package. Be sure you know what you’re taking and whether or not another medication you already took or plan to take didn’t contain the same active ingredient. Also, don’t take more of the medication than the label instructs you to, or for a longer period of time than it instructs. And don’t mix with alcohol.